Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

July 14, 20215 counties in Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 14, 2021, 10:02 AM CDT for 5 counties in Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 10:02 AM CDT (15:02 UTC)
Expired
Jul 14, 2021, 10:30 AM CDT
In force
28 min
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Iowa County, IA, Jefferson County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS83 KDVN 141502
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
1002 AM CDT Wed Jul 14 2021

IAC011-019-087-095-101-103-107-113-177-183-141530-
Henry-Van
Buren-Buchanan-Keokuk-Johnson-Benton-Washington-Jefferson-Linn-Iowa-
1002 AM CDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HENRY...
NORTHERN VAN BUREN...WESTERN BUCHANAN...EASTERN KEOKUK...WESTERN
JOHNSON...BENTON...WESTERN WASHINGTON...JEFFERSON...WESTERN LINN AND
IOWA COUNTIES UNTIL 1030 AM CDT...

At 1002 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tripoli to near Libertyville.
Movement was northeast at 30 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.

Locations impacted include...
Fairfield, Washington, Independence, Vinton, Marengo, Sigourney,
Williamsburg, Belle Plaine, Jesup, Fairfax, Atkins, Walford, Urbana,
Wellman, Dysart, Fairbank, North English, Palo, Shellsburg and
Newhall.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 207 and 233.
 Interstate 380 between mile markers 38 and 55.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4090 9164 4081 9215 4116 9218 4116 9220
      4188 9230 4229 9230 4230 9206 4264 9208
      4264 9187
TIME...MOT...LOC 1502Z 247DEG 25KT 4281 9236 4091 9209 

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 5:57 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 5:57 AM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
557 AM CDT Wed Jul 14 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 210 AM CDT Wed Jul 14 2021

All was quiet across eastern Iowa, northwest Illinois and far
northeast Missouri early this morning. Other than an isolated rain
shower over northwest Illinois, skies were largely clear to partly
cloudy thanks to a weak ridge of high pressure overhead.
Temperatures were warm thanks to renewed southerly flow, with
temperatures as of this hour in the upper 60s to low 70s area wide.

Off to the west, showers and storms were ongoing from South Dakota
to Nebraska; fueled by a strong LLJ and shortwave centered over
southeast Montana. Hints of a developing surface low were apparent
on MSAS pressure fall maps across northeast Colorado. These features
will all come together and impact our weather heading into the short
term period.

&&

.SHORT TERM...(Today through Thursday)
ISSUED AT 210 AM CDT Wed Jul 14 2021

[Key Messages]

*Threat for severe thunderstorms today and Thursday as cold front
and shortwave slowly move through the area

*All severe hazards possible including torrential rainfall
which could produce flash flooding

[Discussion]

A busy short term period is expected across all of eastern Iowa,
northwest Illinois, and far northeast Missouri. Showers and storms
currently in place from South Dakota to Nebraska will work their way
east, eventually finding their way to northeast Iowa, southeast
Minnesota and southwest Wisconsin. These should be elevated for the
majority of the duration as they feed off off a fairly potent and
moisture filled eastward moving 30-40 kt LLJ.

These storms are progged by the CAMs to reach that area during the
midday hours (11am-2pm), and should have decent coverage to them as
the LLJ is forecast to not lose too much strength despite the
increasing daytime heating. Storms are likely to impact areas mainly
along and north of the Hwy 20 corridor before eventually moving out
of the area by the mid-afternoon. These could become strong as they
move into an area untapped with some heating and become surface
based, but this threat is likely to remain more into southwest
Wisconsin. This activity should leave an outflow boundary behind
across the area, which will be the focus for additional storm
development during the late afternoon and evening.

While clouds are expected to increase across the area thanks to the
morning convection, they should not pose much of a hindrance to
afternoon/evening development. This is due to the approaching
shortwave in northwest flow aloft, with some pockets of CVA due to
move into the area during this time frame. Forecast soundings show
mid-level lapse rates steepening in response to the approaching
shortwave, and when combined with added convergence from the remnant
outflow boundary, approaching surface front and deepening surface
low moving into Iowa this should be enough to induce late afternoon-
evening storm development.

Think where that outflow boundary sets up will be crucial to where
severe weather is most favored across our area. As is typical in
most of these situations, CAMs are not in good agreement on
placement of the late afternoon/evening formation in the latest runs
due to disagreements on handling of the morning MCS activity. But
there are a couple of potential scenarios:

1) There is a signal in some CAMs that the outflow boundary sets up
around the Hwy 20 to Hwy 30 corridor, in a zone that will be
relatively uninterrupted by morning storms. If this were to hold,
potential would be there w/ the increased convergence of discrete
storms to start (latest runs of the HRRR showing this potential).
Surface instability forecast to climb into 2000-3000 J/kg range with
increasing shear due to the approaching shortwave and LLJ would
favor all severe hazards to start. Eventually, developing storms
would merge and pose more of a damaging wind and torrential rain
threat into the evening hours as cold pool processes take over.

2) With the deepening low pressure to our west, there is an added
option that the leftover outflow boundary gets shunted back north by
strengthening southerly flow near to or just north of the Hwy 20
corridor. This would favor more discrete storms and the favored
tornado/hail threat back into northern and northeast Iowa, with our
area more likely to be impacted by damaging winds and torrential
rain during the late evening. This is the scenario I'm leaning
more towards with this package.

Therefore, much of today's severe threat is deeply tied to the
mesoscale and will likely undergo more changes as the morning
progresses. As of early this morning, the Storm Prediction Center
maintains a Level 3 (enhanced risk) for severe thunderstorms
generally along and north of Hwy 30, with a Level 2 (slight risk)
north of a line from Sigourney IA to Dixon IL.

Eventually, the severe threat should wane overnight as precip
transitions into a more typical MCS setup for the area. Activity
should focus more on the convergence zone of the LLJ and southward
moving cold front, which is forecast to reach the northwest CWA
during the early morning Thursday. The threat will then turn to
torrential rain, as the added convergence of the LLJ/front a
moisture filled PWAT feed from the south focus on the area.

There is good news and bad news. The good news, is that area FINALLY
gets some needed rain. However, it's going to be falling all at once
and quickly, given the deep warm cloud depths and high amount of
moisture. Because the soil is hard and not as permeable due to the
drought conditions, there is likely to be more runoff than not,
making for a higher potential for flash flooding concerns. This is
reflected well in the WPC excessive rainfall outlook, which paints
areas north of I-80 in a Level 2 (slight risk). Given CAM
uncertainty of where the favored convergence zone sets up, decided
against a flash flood watch for the level 2 area at this time.
However, this will be further analyzed later.

Thursday is likely to be a raw day for most of us as the cold front
slowly moves through the area. The persistent LLJ will add
convergence along the front, meaning POPs are going to remain at
"likely" or higher for most of us during the day. Late in the
afternoon, there is potential for a new round of strong and severe
storms, with a focus on I-80 south. The Storm Prediction Center
maintains a Level 1 (marginal risk) for this area in their Day 2
outlook. This will need to be watched closely, as the stronger lift
with the shortwave and jet equatorial entrance region will be
overhead and will work with the front. Debris from earlier activity
is the main thorn in this potential as it could hinder some
development, but think the added lift could fire activity
regardless. All severe hazards will be in play, especially potential
for flash flooding given this area has been hit pretty hard w/
rain in recent weeks.

.LONG TERM...(Thursday Night through Tuesday)
ISSUED AT 210 AM CDT Wed Jul 14 2021

Key messages:

1. Change in pattern to a more quiet weather period.
2. Temperatures in the 80s return for the weekend.

Discussion:

Largescale ridging is forecast to move into the area at the beginning
of the period.  This ridging is forecast to last through the period,
bringer quieter weather with it.  Guidance has one of the NW flow
waves become cutoff south of the area.  This cutoff low may lead to
chances for pops just south of the area.  The placement of this low
could change and with it our chance for precip in the extended.

Friday looks the 'best' day for precip in the extended with the cold
front just south of the area.  While we will be north of the surface
front, a NW flow wave along with the left entrance region of the jet
could be enough for some showers across the area.  QPF looks like
and should not be all that impactful across the area.

From a sensible weather aspect, temperatures are forecast to be in
the 80s with current blend Tds just below 70.  With the corn, these
Tds may be too low.  Summer heat and humidity look to be the main
story next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 555 AM CDT Wed Jul 14 2021

Chances for thunderstorms will begin at the TAF sites later this
morning, especially DBQ. After 00z, some of these storms could be
capable of 50kt gusts and some gr. The threat will start north
and eventually affect all TAF sites towards the end of the current
period. MVFR and IFR vsbys are possible with these storms as
well.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Gibbs
AVIATION...Gibbs
Hazardous weather outlook, Jul 14, 3:03 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
303 AM CDT Wed Jul 14 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
303 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms along and north of a Freeport, Illinois to Belle
Plaine, Iowa line. There is a slight risk as far south as a
Mendota, Illinois to Ottumwa, Iowa line.

Super cells and organized bowing segments are likely ahead of a
slow moving cold front, especially in the afternoon and evening.
The main threats will be damaging winds, large hail and isolated
tornadoes. There is the potential for flash flooding especially
where slow moving thunderstorms move repeatedly over the same
areas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday, there is a marginal risk for severe storms south of a
Rockford, Illinois to Bloomfield, Iowa line. The main threats will
be strong winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

In the hours before

Special weather statement, Jul 14, 5:38 AM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
538 AM CDT Wed Jul 14 2021

IAC019-141115-
Buchanan-
538 AM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCHANAN COUNTY
UNTIL 615 AM CDT...

At 537 AM CDT, a strong thunderstorm was located over Fairbank, or
near Oelwein, moving east at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Fairbank, Hazleton, Stanley, Fontana County Park and Fontana Park.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4255 9181 4262 9208 4264 9208 4264 9181
TIME...MOT...LOC 1037Z 274DEG 20KT 4266 9203

Gibbs
Special weather statement, Jul 14, 9:32 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
932 AM CDT Wed Jul 14 2021

IAC107-141500-
Keokuk-
932 AM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN KEOKUK COUNTY UNTIL 1000
AM CDT...

At 929 AM CDT, a strong thunderstorm was located near Hedrick, or 12
miles north of Ottumwa, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sigourney, Hedrick, Delta, Martinsburg, Hayesville, Ollie, Yenruogis
County Park, Lancaster, Keokuk County Expo and Pekin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4132 9241 4144 9219 4117 9203 4116 9206
      4116 9241
TIME...MOT...LOC 1429Z 244DEG 29KT 4121 9240

Gunkel
Special weather statement, Jul 14, 10:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1002 AM CDT Wed Jul 14 2021

IAC011-019-087-095-101-103-107-113-177-183-141530-
Henry-Van
Buren-Buchanan-Keokuk-Johnson-Benton-Washington-Jefferson-Linn-Iowa-
1002 AM CDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HENRY...
NORTHERN VAN BUREN...WESTERN BUCHANAN...EASTERN KEOKUK...WESTERN
JOHNSON...BENTON...WESTERN WASHINGTON...JEFFERSON...WESTERN LINN AND
IOWA COUNTIES UNTIL 1030 AM CDT...

At 1002 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tripoli to near Libertyville.
Movement was northeast at 30 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.

Locations impacted include...
Fairfield, Washington, Independence, Vinton, Marengo, Sigourney,
Williamsburg, Belle Plaine, Jesup, Fairfax, Atkins, Walford, Urbana,
Wellman, Dysart, Fairbank, North English, Palo, Shellsburg and
Newhall.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 207 and 233.
 Interstate 380 between mile markers 38 and 55.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4090 9164 4081 9215 4116 9218 4116 9220
      4188 9230 4229 9230 4230 9206 4264 9208
      4264 9187
TIME...MOT...LOC 1502Z 247DEG 25KT 4281 9236 4091 9209

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:38 AM CDTSpecial Weather StatementDVNBuchanan37 min
Jul 14, 9:32 AM CDTSpecial Weather StatementDVNKeokuk28 min
Jul 14, 10:28 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Henry, Iowa, Jefferson, Johnson and 1 more32 min
Jul 14, 10:58 AM CDTSpecial Weather StatementDVNDelaware, Johnson, Linn, Louisa, Washington32 min
Jul 14, 11:31 AM CDTSpecial Weather StatementDVNCedar, Clinton, Dubuque, Jackson, Jones, Scott29 min
Jul 14, 11:40 AM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jackson35 min
Jul 14, 12:15 PM CDTSpecial Weather StatementDVNClinton, Dubuque, Jackson30 min
Jul 14, 12:35 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson40 min
Jul 14, 1:07 PM CDTSpecial Weather StatementDVNScott38 min
Jul 14, 6:04 PM CDTSevere Thunderstorm WarningDVNBuchanan41 min
Jul 14, 6:25 PM CDTTornado WarningDVNBuchanan50 min
Jul 14, 6:32 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan43 min
Jul 14, 6:56 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware49 min
Jul 14, 6:58 PM CDTTornado WarningDVNBenton47 min
Jul 14, 1:13 PM CDTSpecial Weather StatementDVNCarroll, Jo Daviess, Stephenson, Whiteside32 min
Jul 14, 1:47 PM CDTSpecial Weather StatementDVNWhiteside28 min
Jul 14, 2:03 PM CDTSpecial Weather StatementDVNStephenson42 min
Jul 14, 2:17 PM CDTSpecial Weather StatementDVNHenry, Whiteside28 min
Jul 14, 2:49 PM CDTSpecial Weather StatementDVNBureau41 min
Jul 14, 3:30 PM CDTSpecial Weather StatementDVNBureau45 min
Jul 14, 4:27 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam33 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.